Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2002, 2:05 AM CDT for Potter County, Randall County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:05 AM CDT (07:05 UTC)
- Expired
- Jul 3, 2002, 3:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 12 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:10 AM CDT | Hail 0.75 | Amarillo, TX | |
| Jul 3, 2:10 AM CDT | Hail 0.88 | Amarillo, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 7.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
091 WWUS54 KAMA 030705 SVRAMA TXC375-381-030800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 158 AM CDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL POTTER COUNTY IN THE TEXAS PANHANDLE NORTHERN RANDALL COUNTY IN THE TEXAS PANHANDLE * UNTIL 300 AM CDT * AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AMARILLO...MOVING SOUTH AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... AMARILLO...LAKE TANGLEWOOD AND BUSHLAND QUARTER SIZED HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3530 10168 3534 10196 3510 10213 3499 10176
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:32 PM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Jul 2, 2:32 PM CDT, 11 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 232 PM CDT TUE JUL 2 2002 LOOKING AT THE 12Z RUN OF THE MODELS...FEEL THAT THE ETA/MESOETA HAS THE BEST HANDLE ON THE CURRENT SCENARIO. SHEAR AXIS FCSTD TO SLOWLY MOV WWD INTO THE PNHDLS WED AND WED NGT BFR WKNG CONSIDERABLY BY THE 4TH OF JULY. FEEL THAT THE ETA/MESOETA POSITIONING OF THE MAIN SHRTWV ENERGY MUCH FARTHER S INTO SRN TX LOOKS VERY GOOD CONSIDERING THE BROAD UPR RDG OVR THE SRN/CNTRL PLNS STATES. THE AVN WANTS TO BRING THE SHRTWV ENERGY NWD TWDS THE PNHDLS AND THIS DOES NOT LOOK REASONABLE AT ALL. THIS IS RESULTING IN HIER QPF BY THE AVN FOR THE PNHDLS. WITH THIS IN MIND...WL LWR POPS ALL ACRS THE FA WITH KEEPING CHC POPS ACRS THE FAR ERN SXNS WHERE BETTER MSTR AND LIFT FCSTD TO OCCUR. CNVTN MORE LIKELY TO OCCUR ON THE BACKSIDE OF THE SHEAR AXIS AND THE CNTRL/WRN SXNS FCSTD TO RMN AHD OF THIS FEATURE. PRECIP CHC/S DO NOT LOOK VERY GOOD FOR THE WRN HALF OF THE PNHDLS AND THIS COULD POSE A BIG PROBLEM FOR THE LOCAL FIREFIGHTERS ALREADY PREPARING FOR AN ACTIVE 4TH OF JULY. PRECIP CHC/S FOR THE 4TH OF JULY INTO THE WKND AND ERY NEXT WK DROP OFF CONSIDERABLY AS THE SHEAR AXIS WKNS AND DSIPTS ALLOWING THE UPR RDG TO DOMINATE. MUCH WARMER TEMPS AND SHRTWV ENERGY RMNG TO OUR W SHOULD PRECLUDE DVLPMT OF CNVTN...BUT DAYTIME HEATING MAY ALLOW SOME ISOLD CNVTN TO DVLP. OTRW...DRY AND ABV NRML TEMPS FCSTS TO RETURN SAT THRU TUE. FCSTID = 11 AMARILLO 63 85 64 84 / 10 20 20 30 BEAVER 67 87 67 85 / 20 30 30 30 BOISE CITY 62 91 63 89 / 00 10 10 20 BORGER 65 85 65 84 / 10 20 20 30 BOYS RANCH 64 86 63 84 / 00 10 10 20 CANYON 63 86 64 84 / 10 20 20 30 CLARENDON 67 83 67 85 / 20 30 30 30 DALHART 62 87 62 87 / 00 10 10 20 GUYMON 66 90 66 87 / 10 20 20 30 HEREFORD 62 86 63 85 / 00 10 10 20 LIPSCOMB 67 87 67 85 / 20 30 30 30 PAMPA 66 84 67 85 / 20 30 30 30 SHAMROCK 66 83 68 85 / 20 30 30 30 WELLINGTON 67 83 68 85 / 20 30 30 30 .AMA... TX...NONE. OK...NONE.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.